Chloroquine continues to have a limited role in the chemoprophylaxis against malaria. Although periodic ophthalmologic examinations are recommended with weekly suppressive dosing, the occurrence of retinopathy associated with this regimen is unproven. Surveillance of career missionaries was conducted to explore the association between total body burden of chloroquine and the development of retinopathy. Five hundred eighty-eight missionaries, reflecting 6,250 person-years of chloroquine exposure were surveyed; 53 persons reflecting 560 person-years exposure with a median cumulative chloroquine dose in excess of 300 g were examined. Only one case of chloroquine-induced retinopathy was detected. This occurred in a missionary who had inappropriately taken chloroquine daily for at least six years as an anti-inflammatory agent for a connective tissue disorder. We also observed that expatriates often overused chloroquine because of apprehension about malaria and used the drug for unrelated conditions. Our results failed to demonstrate an association between a weekly chloroquine dosing regimen and drug-induced retinopathy.
ASJC Scopus subject areas
- Infectious Diseases